Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 397, NWS Norman, OK

June 17, 2012Cotton County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2012, 5:18 PM CDT for Cotton County, Jefferson County, Stephens County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2012, 5:18 PM CDT (22:18 UTC)
Expired
Jun 17, 2012, 6:00 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cotton County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 81 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

832 
WUUS54 KOUN 172218
SVROUN
OKC033-067-137-172300-
/O.NEW.KOUN.SV.W.0397.120617T2218Z-120617T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SUN JUN 17 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COTTON COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHWESTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 600 PM CDT

* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS 
  STORM WAS LOCATED NEAR WAURIKA LAKE...MOVING EAST AT 10 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  WAURIKA...COMANCHE...HASTINGS...ADDINGTON...WAURIKA LAKE AND CORUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TAKE SHELTER IN A STURDY BUILDING.  BOATERS SHOULD RETURN TO 
SHORE. AVOID LOW LYING AREAS AND FLOODED ROADS.

&&

LAT...LON 3424 9823 3441 9818 3441 9787 3414 9796
TIME...MOT...LOC 2216Z 272DEG 8KT 3431 9810 

$$
2 follow-up statements
388 
WWUS54 KOUN 172233
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT SUN JUN 17 2012

OKC033-067-137-172300-
/O.CON.KOUN.SV.W.0397.000000T0000Z-120617T2300Z/
COTTON OK-STEPHENS OK-JEFFERSON OK-
533 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM 
CDT FOR EXTREME EAST CENTRAL COTTON...SOUTHWESTERN STEPHENS AND 
NORTHWESTERN JEFFERSON COUNTIES...

AT 531 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR 
WAURIKA LAKE...MOVING EAST AT 5 MPH. 

LOCATIONS IMPACTED INCLUDE...
WAURIKA...COMANCHE...HASTINGS...ADDINGTON...WAURIKA LAKE AND CORUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

HEAVY RAIN WILL QUICKLY FLOOD CREEKS...DITCHES AND UNDERPASSES. DO 
NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.

&&

LAT...LON 3426 9821 3441 9818 3441 9787 3414 9796
TIME...MOT...LOC 2231Z 268DEG 6KT 3431 9808 

$$
131 
WWUS54 KOUN 172244
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SUN JUN 17 2012

OKC033-172310-
/O.CAN.KOUN.SV.W.0397.000000T0000Z-120617T2300Z/
COTTON OK-
544 PM CDT SUN JUN 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL COTTON 
COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THE WARNING HAS BEEN CANCELLED. 

LAT...LON 3428 9812 3441 9813 3441 9787 3419 9796
TIME...MOT...LOC 2243Z 272DEG 8KT 3431 9806 

$$

OKC067-137-172300-
/O.CON.KOUN.SV.W.0397.000000T0000Z-120617T2300Z/
STEPHENS OK-JEFFERSON OK-
544 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM 
CDT FOR SOUTHWESTERN STEPHENS AND NORTHWESTERN JEFFERSON COUNTIES...

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST 
WEST OF COMANCHE...MOVING EAST AT 5 TO 10 MPH. 

LOCATIONS IMPACTED INCLUDE...
COMANCHE...ADDINGTON...WAURIKA LAKE AND CORUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

HEAVY RAIN WILL QUICKLY FLOOD CREEKS...DITCHES AND UNDERPASSES. DO 
NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.

&&

LAT...LON 3428 9812 3441 9813 3441 9787 3419 9796
TIME...MOT...LOC 2239Z 272DEG 8KT 3431 9806 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:03 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 1:03 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
103 PM CDT SUN JUN 17 2012

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED IN SOUTHWEST
OKLAHOMA AND WITH ABUNDANT INSTABILITY ARE EXPECTED TO INCREASE IN
NUMBER THIS AFTERNOON. THE CHANCE FOR RAIN DROPS AFTER TODAY WITH
THE BUILDING OF THE UPPER RIDGE FROM THE SOUTH. THERE ARE 2 SMALL
EXCEPTIONS IN THE FORECAST: A WEAK UPPER TROUGH APPROACHING FROM
THE SOUTHEAST ON TUESDAY AND A WEAKENING FRONT ACROSS KANSAS
THURSDAY OR FRIDAY. THESE WILL BE 2 SLIM OPPORTUNITIES FOR RAIN IN
THOSE RESPECTIVE PARTS OF OKLAHOMA. OTHERWISE, HOT AND MUGGY
CONDITIONS ARE EXPECTED INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  93  71  89 /  20   0  10  10
HOBART OK         70  96  70  92 /  30   0  10  10
WICHITA FALLS TX  72  96  71  91 /  30   0  10  10
GAGE OK           70  97  72  94 /  10   0  10  10
PONCA CITY OK     72  93  73  88 /  10   0  10  10
DURANT OK         71  93  71  88 /  20   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/09
Hazardous weather outlook, Jun 17, 3:50 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN JUN 17 2012

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS MAY BE SEEN LATE THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE GREATEST THREAT FOR ISOLATED SEVERE STORMS WILL BE SOUTH AND
EAST OF A LINE EXTENDING FROM SEYMOUR AND WICHITA FALLS TEXAS...TO
PAULS VALLEY AND HOLDENVILLE IN OKLAHOMA.

IMPACTS...
IF A STORM BECOMES SEVERE...IT WOULD BE CAPABLE OF WIND GUSTS OF
65 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
THIS EVENING.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE TEXAS
PANHANDLE AND WESTERN TEXAS THIS AFTERNOON AND EVENING. WITH
ABUNDANT LEVEL MOISTURE AND A WEAKLY CAPPED ENVIRONMENT IN
PLACE...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING
MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTH-CENTRAL OKLAHOMA. UPPER
LEVEL WINDS ARE A BIT STRONGER OVER WESTERN NORTH TEXAS AND
EXTREME SOUTHERN OKLAHOMA...SO UPDRAFTS MAY BE ABLE TO BECOME
SUSTAINED AND LEAD TO STRONGER STORMS. THUNDERSTORMS ARE EXPECTED TO
DIMINISH QUICKLY AFTER SUNSET AS THE LOWER LEVELS OF THE ATMOSPHERE
COOL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SCATTERED STORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY ACROSS
SOUTHERN OKLAHOMA...AND AGAIN ON THURSDAY ACROSS MAINLY NORTHERN
OKLAHOMA AS A COLD FRONT APPROACHES THE KANSAS OKLAHOMA BORDER.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Jun 17, 2:51 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT SUN JUN 17 2012

OKZ046-047-050-051-172030-
MARSHALL OK-JOHNSTON OK-LOVE OK-CARTER OK-
251 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN JOHNSTON...NORTHEASTERN LOVE AND SOUTHEASTERN CARTER
COUNTIES UNTIL 330 PM CDT...

AT 246 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OVERBROOK...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...DICKSON...MANNSVILLE...GENE AUTRY...OVERBROOK AND LAKE
MURRAY.

LAT...LON 3408 9733 3434 9701 3433 9699 3413 9680
      3392 9723
TIME...MOT...LOC 1946Z 233DEG 17KT 3405 9723

WR
Special weather statement, Jun 17, 3:46 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SUN JUN 17 2012

OKZ040>042-172115-
GARVIN OK-PONTOTOC OK-MURRAY OK-
346 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARVIN...SOUTHWESTERN
PONTOTOC AND NORTHERN MURRAY COUNTIES UNTIL 415 PM CDT...

AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WYNNEWOOD...
MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WYNNEWOOD...ROFF AND FITZHUGH.

LAT...LON 3467 9674 3453 9704 3464 9721 3483 9709
TIME...MOT...LOC 2045Z 219DEG 4KT 3465 9707
Special weather statement, Jun 17, 3:53 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT SUN JUN 17 2012

TXZ090-172130-
CLAY TX-
353 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
430 PM CDT...

AT 350 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BELLEVUE...
MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
BELLEVUE...BUFFALO SPRINGS AND VASHTI.

LAT...LON 3354 9816 3373 9819 3378 9798 3354 9798
      3353 9798
TIME...MOT...LOC 2050Z 263DEG 7KT 3365 9810
Special weather statement, Jun 17, 4:19 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
419 PM CDT SUN JUN 17 2012

TXZ090-172145-
CLAY TX-
419 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
445 PM CDT...

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BELLEVUE...
MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
BELLEVUE...NEWPORT...BUFFALO SPRINGS AND VASHTI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3351 9817 3353 9818 3380 9806 3379 9799
      3379 9798 3347 9798 3347 9810
TIME...MOT...LOC 2115Z 270DEG 5KT 3366 9805
Special weather statement, Jun 17, 4:21 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 421 PM
CDT SUN JUN 17 2012

OKZ050-172145-
LOVE OK-
421 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOVE COUNTY UNTIL
445 PM CDT...

AT 420 PM CDT...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF
THACKERVILLE...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MARIETTA...THACKERVILLE AND BURNEYVILLE.

LAT...LON 3374 9717 3379 9720 3384 9717 3390 9718
      3391 9723 3386 9726 3389 9731 3385 9733
      3386 9733 3397 9731 3392 9699 3389 9698
      3384 9702 3386 9707 3385 9709 3382 9705
      3381 9709 3374 9709 3372 9711
TIME...MOT...LOC 2120Z 208DEG 7KT 3376 9723
Special weather statement, Jun 17, 4:51 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 451 PM
CDT SUN JUN 17 2012

TXZ090-172215-
CLAY TX-
451 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
515 PM CDT...

AT 449 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEWPORT...
MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
NEWPORT.

LAT...LON 3348 9817 3350 9816 3358 9798 3357 9798
      3347 9798 3347 9816
TIME...MOT...LOC 2149Z 334DEG 7KT 3348 9804

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSpecial Weather StatementOUNBlaine45 min
Jun 16, 8:34 PM CDTSpecial Weather StatementOUNGarfield41 min
Jun 16, 8:35 PM CDTSpecial Weather StatementOUNAlfalfa40 min
Jun 16, 9:12 PM CDTSpecial Weather StatementOUNGrant48 min
Jun 16, 9:13 PM CDTSpecial Weather StatementOUNGarfield47 min
Jun 16, 9:18 PM CDTSevere Thunderstorm WarningOUNGrant30 min
Jun 16, 10:18 PM CDTSpecial Weather StatementOUNGrant27 min
Jun 17, 2:51 PM CDTSpecial Weather StatementOUNLove39 min
Jun 17, 3:46 PM CDTSpecial Weather StatementOUNMurray29 min
Jun 17, 4:14 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray46 min
Jun 17, 4:21 PM CDTSpecial Weather StatementOUNLove24 min
Jun 17, 4:48 PM CDTAreal Flood AdvisoryOUNGarvin, Murray3 hr
Jun 17, 5:24 PM CDTSpecial Weather StatementOUNJefferson36 min
Jun 17, 6:07 PM CDTSpecial Weather StatementOUNStephens23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.